After almost six weeks of missing my regular Weight Watchers meetings, I returned yesterday. As most of you might know, I’ve been sick. Very sick and weak. Normally, I do not have spells of asthma related illnesses during the summer; however, this summer, my husband had, and I quote the doctor’s diagnosis, ‘a bit of pneumonia.’ I cared for him, washing my hands daily for what seemed like a thousand times. I told him to cover his mouth when coughing or sneezing. I did not wish to get his germs. At times, my husband appears to become a child again. I call him a ‘two-year-old’ and when he is sick, he definitely is like a child. Heck, I would not even give him a morning and evening kiss! After he got well, I awoke with a sore throat. The next morning, I awoke with major congestion in my chest and when I coughed, my chest burned inside. I phoned my doctor, seeing him that afternoon.
After chest x-rays, I was diagnosed with bronchial asthma. Great. And so, I was sick for six weeks!
My doctor prescribed a Z-pack and a steroid. Not prednisone, but another steroid. I’ve forgotten the name of it, but I do know it started with the letter “D.” Steroids do strange things to me, especially regarding my cognitive abilities. I took the meds, hoping within five days I would feel better. I did not. The doctor’s office followed up to see how I was doing. When they heard my voice, they decided to get another prescription for me. With the first steroid, I did not have any side effects. Certainly wish I could say the same about the refill of that steroid.
On the third week of my illness, I weighed, losing three pounds. I was ecstatic! When I am sick, I lose my appetite. After starting the additional steroid (same steroid, just a refill of it) I noticed I was hungry — ALL THE TIME! I would eat my breakfast of yogurt with fruit, or oatmeal with fruit, and I was still hungry. I made a sandwich. Still hungry! No doubt I appeared to be a bottomless pit where food was concerned.
I phoned my husband at work, asking him to bring home potato chips and ice cream. I want Ice Cream, I said. Ice cream. Ice cream — I-SCREAM for ice cream. I had no idea why I wanted ice cream and chips. I certainly wasn’t pregnant!
My cravings for food continued. It seemed no matter what I ate — I wanted to continue to eat. And eat…and EAT!
Craving something crunchy, I opened the pantry. All we had in the pantry was a box of Ritz Crackers. I opened them — eating way too many. The serving size on the package said five crackers. Trust me, I ate more than five.
At Weight Watchers we learn to look at the serving size, along with the ingredients. Big deal. I don’t care what the serving size says. I’m hungry!
Since I was so weak and ill, I decided not to track my foods on Weight Watchers. Monday of this week, I took the final steroid. I was feeling better, but had no idea why I was eating like an elephant, or so it seemed. I got on the scales. Gaining seven pounds, I burst into tears.
What is wrong with me? I’m doing Weight Watchers. I’m sick and I don’t understand why I am craving foods I no longer eat. I’m not eating fruit every day, nor am I eating vegetables. My daily intake of food is Boars Head London Broil, Boars Head turkey, and potato chips. No fruit. No vegetable, and of course – ice cream. Did I mention peanut butter?? Just why am I doing this. Why am I sabotaging my weight loss? If I keep eating like this, I will gain all of my weight back. I made a promise to myself. A promise to NEVER gain it back and I haven’t, until now.
I looked at the empty prescription bottle. I rushed to my computer to look up ‘side effects of oral steroids.’ Among the side effects were:
A variety of side effects were listed, but those two I definitely experienced, especially the increased appetite.
Maybe I should stop beating myself up. Maybe this time, the cravings and eating are truly not my fault. EXCEPT – I am the one opening my mouth and eating these foods. Just maybe the steroid is telling my brain I need food. How I wish this would end. Why can’t I be strong enough to fight this battle?
Sitting at my desk, reading more about this steroid teaches me I have to be strong and I must stop eating the ice cream. Potato chips. (After I started Weight Watchers, I grew to hate the taste of potato chips.) Not this week.
On Tuesday of this week, I decided it was time for me to be accountable and responsible. I grabbed my cell phone and went to the Weight Watchers E-tools site. I tracked my intake. Probably the first time in maybe three to six weeks. Sabotage. SABOTAGE. Today is the day I STOP SABOTAGING MYSELF! I’m not an elephant, or a whale. It’s time to stop this insanity!
And so, yesterday, I walked into my Weight Watchers meeting, ready to admit to myself and my friends at Weight Watchers that I’ve gained weight while sick. Yes, I’m disappointed. I really thought I was stronger than that. How could I allow a drug to influence me? Just how?
Approaching the area where we have our ‘confidential weigh-ins’ I spoke softly to the receptionist. “I’ve missed six weeks due to illness. I do not want to weigh in today. I’ve been on steroids.”
Lots of members of Weight Watchers are under the impression they MUST weigh in every week. A few years ago, Weight Watchers gave us a ‘No Weigh In’ card. I’ve used mine a few times, but I knew deep inside my heart if I weighed in, seeing about a five-pound-gain, I would be so depressed, I wasn’t certain I could fight, or find strength, or return.
During the meeting, I shared a challenge I experienced just last week. The cravings. Non-stop eating. My illness. How devastated I was when I discovered no matter what I tried, I could not stop stuffing my mouth. Since joining Weight Watchers, I’ve been extremely proud of how strong I’ve been while eating. I no longer eat until I’m full. I stop when I am satisfied, with exception of this illness and those d— steroids!
I actually look in a full-length mirror after dressing now. There is NO WAY I am allowing steroids to dictate my eating habits. No more cravings. No more stuffing my mouth with foods I actually do not like to eat!
This morning, I told myself today is a new day. I must be strong. I must not weaken. If I have a craving, undoubtedly caused due to those steroids still in my system, I will eat fruit, or I will find something else to do! I will lose the three pounds I gained (according to my scales at home), and I pray I will lose them before next weeks weigh-in.
This I do for me. This too shall pass, after all, it’s when things seem worse, you mustn’t quit!
I’ve found my anchor. WEIGHT WATCHERS!!! Now, just watch me roar!